Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jun 7, 2023, 1:26 PM MDT for El Paso County, Colorado. It was in force for 109 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2023, 1:26 PM MDT (19:26 UTC)
- Expired
- Jun 7, 2023, 3:15 PM MDT
- In force
- 109 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 2:11 PM MDT | RAIN 0.79 | 2 N Black Forest, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154
WGUS55 KPUB 071926
FFWPUB
COC041-072115-
/O.NEW.KPUB.FF.W.0016.230607T1926Z-230607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
126 PM MDT Wed Jun 7 2023
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Northwestern El Paso County in east central Colorado...
* Until 315 PM MDT.
* At 126 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in Black Forest and Air Force Academy Areas. Between 1
and 2 inches of rain have fallen. The expected rainfall rate is up
to 2 inches in 1 hour. Additional rainfall amounts up to 1 inch
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Northern Colorado Springs, Monument, Air Force Academy, Palmer
Lake, Black Forest and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3907 10492 3913 10494 3913 10458 3898 10462
3894 10483 3901 10490
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR
$$
KT2 follow-up statements
828
WGUS75 KPUB 072020
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
220 PM MDT Wed Jun 7 2023
COC041-072115-
/O.CON.KPUB.FF.W.0016.000000T0000Z-230607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
220 PM MDT Wed Jun 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT THIS
AFTERNOON FOR NORTHWESTERN EL PASO COUNTY...
At 220 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain in Black Forest and Air Force Academy Area. Between 1 and 2
inches of rain have fallen in some areas. Additional rainfall
amounts up to 0.5 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Northern Colorado Springs, Air Force Academy, Black Forest and
Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3907 10492 3913 10494 3913 10458 3898 10462
3894 10483 3901 10490
FLASH FLOOD...RADAR INDICATED
$$
KT829
WGUS75 KPUB 072117
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
317 PM MDT Wed Jun 7 2023
COC041-072127-
/O.EXP.KPUB.FF.W.0016.000000T0000Z-230607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
317 PM MDT Wed Jun 7 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN EL PASO COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3907 10492 3913 10494 3913 10458 3898 10462
3894 10483 3901 10490
$$
KTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:40 AM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 7, 11:40 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1140 AM MDT Wed Jun 7 2023 .UPDATE... Issued at 943 AM MDT Wed Jun 7 2023 Given latest high res data and forecast coverage of storms today, have issued a Flash Flood Watch for the mountain burn scar areas which will run from noon until 9 PM in line with neighboring offices. Ground is already saturated in some cases given rain from yesterday, so although primary concern areas include burn scars, Chalk Cliffs and Poncha Pass, flash flooding could occur with any slow moving heavy rain producing thunderstorm today. Risk looks too low for areas outside of these more susceptible steep terrain areas, but will continue to monitor and make adjustments as needed. -KT && .SHORT TERM...(Today and tonight) Issued at 342 AM MDT Wed Jun 7 2023 Key messages: 1) Another day of numerous (mtns) and scattered (plains) thunderstorm in the afternoon and evening over the fcst area; some of the rain will be heavy with local flash flood issues possible. Currently... A few showers were still going in the mtns and in Baca county at 3 AM this morning. Quite a bit of higher cloudiness was noted regionwide. Temps were mild, with readings in the 50s to L60s plains and valleys and 30s and 40s mtns. On the larger scale, not much has changed. Very blocky pattern is in place, with a mid level shear axis still extending from the NW part of the state to the southeast part of the state. Flow southwest of this line at mid level was generally southwest, while east of northeast of this line was from the southeast. This convergence line is where most of the precip will be located next 24 hours. Today and Tonight... A typical June day for southeast Colorado precip-wise is expected from a temporal point of view. Showers and storms will initiate over the higher terrain late this AM and slowly push in the a general east to southeast direction as the day progresses. Storms will move onto the plains late this afternoon and push slowly across the plains this evening. What will be different will be the amount of precip that will occur with the storms, and there is plenty of moisture, and with the widespread subtle forcing, locally heavy rain will once again occur, and I expect a few flash flood warnings will be issued today across the mtns and plains. With the ground getting more and more saturated, the flooding concerns will be on the increase over all of the region. Based on the latest CAM guidance, the overall best chance of rain, some heavy, will be over the Pikes Peak region. In the NAM NEST guidance verifies, then flash flooding will be an issue in western El Paso county this afternoon (note that NOT all guidance was in agreement with this). Given the moisture and forcing over the region, this may be a ~24 hour period in which the _entire_ fcst area gets wet (some areas a lot wetter than others). \/Hodanish .LONG TERM...(Thursday through Tuesday) Issued at 342 AM MDT Wed Jun 7 2023 Key Messages: 1) Slight break in precipitation Thursday. Wetter, more active conditions return Friday into the weekend. 2) Slight pattern shift next week as a low pressure system moves through. Thursday is expected to bring a lull in our fairly active weather pattern, with dry air encroaching on our area in between two upper- level systems, coupled with weak and disorganized flow aloft. The area will remain largely dry, although a few weaker showers and thunderstorms could pop over the higher terrain in the afternoon. Chances of any impacts with these potential showers are low, but a slow-moving, longer-lived shower could pose a flash flooding issue if is sits over a burn scar. High temperatures will be warm and close to seasonal norms, with 80s over the plains and 70s over the high valleys and Pikes Peak Region. Precipitation chances pick up again Friday-Saturday, as the upper low to our west begins to move towards our region and mid-level flow increases. Friday looks especially wet over our eastern plains, with good moisture influx, mid-level convergence, and synoptic support for some really good rain rates. The NAM is especially excited about the prospect of flash flooding and heavy rain Friday evening, forming strong storms in the Lamar area before pushing a line of convection east towards the border into Friday Night. Models are still in decent agreement for Saturday, with southwesterly flow at the mid and upper-levels and lee troughing near the surface. Showers and thunderstorms are expected in the afternoon over the plains and Palmer Divide, with a non-zero chance for some stronger storms thanks to better shear. Temperatures will maintain near seasonal norms, perhaps just a few degrees warmer than Thursday over the plains. Sunday looks to be on the wet side over the plains as well as flow aloft increases just ahead of the mid-level low. Some of the long- range models also show a weak disturbance to the flow moving past, giving us some better synoptic forcing for thunderstorm development. With the northerly surge in winds over the plains, high temperatures will drop a few degrees, into the 70s over most of the area. Looking towards the start of next week, the speed of the upper-level low as it moves in still needs to be better resolved amongst model guidance. However, current trends indicate that it will move in Monday night into Tuesday. When it does, precipitation chances will increase just ahead of it as flow aloft increases with incoming synoptic lift. As the wave passes, it will kick out some of our available moisture, and we should go back to the usual summertime diurnal showers over our higher terrain, but these details will be better resolved in time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1134 AM MDT Wed Jun 7 2023 Scattered showers and thunderstorms will be possible at the TAF sites this afternoon and evening with the primary window for -TSRA between 20z and 02z. Brief MVFR to IFR cigs/vis will be possible under the stronger storms with erratic gusty outflow winds 30-40 kts possible. A three TAFs carry a tempo group for this given greater coverage expected this afternoon and evening. Winds will settle into diurnal patterns after 03z-04z as thunderstorms push eastward. Clouds will decrease though some VFR mid/high level cloudiness may linger into the early morning hours of Thursday. Thunderstorm chances will be lower for Thursday with best chances at KCOS after 21z. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for COZ060>062- 072>075-077>080-087. && UPDATE...KT SHORT TERM...HODANISH LONG TERM...GARBEROGLIO AVIATION...KT
Hazardous weather outlook, Jun 7, 11:37 AM MDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1137 AM MDT Wed Jun 7 2023 COZ058>089-093>099-081745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1137 AM MDT Wed Jun 7 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will occur over the mountains this afternoon and early evening. Some of the rain is expected to be locally heavy as the showers and storms move slowly east-southeast across the higher terrain. Flash flooding over the old burn scars will be possible today. Over the lower elevations, scattered storms will move over the plains this afternoon, and over the far eastern plain during the evening hours. Locally heavy rain is possible, and a few areas of flash flooding will be possible. The primary threat from any storms today will be locally heavy rain, especially in the mountains and possibly the lower elevations of El Paso county. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily showers and thunderstorms will continue through this weekend and into early next week. Current main hazards are localized heavy rainfall and flash flooding, with the chances for stronger to severe storms increasing Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 31/31
In the hours before
Special weather statement, Jun 7, 12:20 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1220 PM MDT Wed Jun 7 2023
COZ084-085-071900-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1220 PM MDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of north central El
Paso County through 100 PM MDT...
At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Forest, or 14 miles northeast of Colorado Springs, moving
northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Black Forest around 1230 PM MDT.
Other locations in the path of this storm include Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3896 10451 3890 10461 3892 10479 3913 10485
3913 10451
TIME...MOT...LOC 1820Z 155DEG 7KT 3901 10467
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KTSSpecial weather statement, Jun 7, 12:57 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1257 PM MDT Wed Jun 7 2023
COZ081-084-085-071945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1257 PM MDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of northwestern El Paso
County through 145 PM MDT...
At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gleneagle, or 12 miles north of Colorado Springs. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph, torrential rainfall and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall could lead to localized flooding
of roads, low water crossings, and creeks.
Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy, Palmer
Lake, Black Forest and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3893 10485 3913 10499 3913 10456 3899 10456
TIME...MOT...LOC 1855Z 215DEG 2KT 3901 10479
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:02 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Jun 6, 6:23 PM MDT | Special Weather Statement | PUB | Crowley | 37 min |
| Jun 6, 6:42 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| Jun 6, 7:03 PM MDT | Special Weather Statement | PUB | Crowley | 27 min |
| Jun 6, 7:14 PM MDT | Special Weather Statement | PUB | Otero | 61 min |
| Jun 6, 9:36 PM MDT | Special Weather Statement | PUB | Kiowa | 24 min |
| Jun 7, 9:00 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 4 more | 9 hr |
| Jun 7, 12:20 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Jun 7, 12:57 PM MDT | Special Weather Statement | PUB | El Paso | 48 min |
| Jun 7, 1:38 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Jun 7, 2:39 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jun 7, 2:49 PM MDT | Special Weather Statement | PUB | El Paso | 41 min |
| Jun 7, 3:20 PM MDT | Special Weather Statement | PUB | Fremont | 40 min |
| Jun 7, 3:35 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Jun 7, 4:04 PM MDT | Special Weather Statement | PUB | Fremont | 41 min |
| Jun 7, 4:31 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.